Oklahoma, 2017

Drought in Oklahoma, April 1 to 25, 2017

April 1 to 25, 2017 · NWS TSA · 21 events in 21 counties and zones

Widespread, heavy rainfall occurred across much of eastern Oklahoma during the month of April 2017. Rainfall amounts across the area ranged from about four inches to more than fifteen inches, which corresponded to near normal rainfall to as much as 400 percent above normal average rainfall for the month.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread, heavy rainfall occurred across much of eastern Oklahoma during the month of April 2017. Rainfall amounts across the area ranged from about four inches to more than fifteen inches, which corresponded to near normal rainfall to as much as 400 percent above normal average rainfall for the month. As a result of this widespread, heavy rainfall, Severe Drought (D2) conditions that began the month across much of the region, were eliminated toward the end of the month. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 31, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1148 PM CDT Fri Mar 31 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Conditions are expected to remain VFR through the forecast period
with low clouds remaining north of the Kansas border overnight.
Increasing southeast winds ahead of approaching upper system
Saturday, with potential for showers and thunderstorms to affect
eastern OK sites after 00z.

&&

.PREV DISCUSSION... /Issued 832 PM CDT Fri Mar 31 2017/

..UPDATE...

DISCUSSION...
Some minor changes to hourly temp/dew-point trends, otherwise
forecast on track. Low level moisture will begin to lift north
back into the area on Saturday with showers/embedded thunderstorms
expected Saturday evening into the overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  80  56  69 /   0  10  70  40
FSM   50  80  56  68 /   0   0  30  70
MLC   53  81  58  68 /   0  10  60  70
BVO   44  77  55  68 /  10  10  80  30
FYV   44  75  55  67 /   0   0  30  70
BYV   45  72  53  66 /   0   0  20  60
MKO   49  80  57  69 /   0  10  50  60
MIO   44  77  57  70 /   0   0  60  40
F10   50  80  58  69 /   0  10  70  50
HHW   53  81  60  68 /   0  10  70  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, Mar 31, 4:08 PM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Fri Mar 31 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Fri Mar 31 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential and High Wind Potential.
WEDNESDAY and THURSDAY...No Hazards.

EXTENDED DISCUSSION... Thunderstorm chances increase Saturday night
and continue  through Monday as an upper level storm system affects
the region. Parts of southeast Oklahoma may see 1 to 3 inches of
rain during this time. A few of these storms could be strong
Saturday night and Sunday for parts of eastern Oklahoma and western
Arkansas.

Thunderstorm chances return on Tuesday as another strong upper level
storm system moves across the Plains. Depending on the eventual
track of this system, there could be at least a limited threat for
severe weather during this time.

weather.gov/tulsa Contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Pushmataha

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Osage

When
April 1, 12:00 AM CST to April 18, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
April 1, 12:00 AM CST to April 18, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Tulsa

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Rogers

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Mayes

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, Delaware

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Creek

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Wagoner

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Cherokee

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Adair

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Muskogee

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, McIntosh

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Pittsburg

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Haskell

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690665, 690666, 690668, 690670, 690671, 690672, 690673, 690675, 690676, 690677, 690678, 690679, 690680, 690681, 690682, 690683, 690684, 690685, 690686, 690687, 690688.